Virginia, 2014

Flash Flooding and Flooding in Virginia, May 15, 2014

May 15, 2014 · NWS RNK · 8 events in 5 counties and zones

A large upper level low pressure system passed east across the northern Great Plains, drawing deep moisture along the Appalachian Chain from the Gulf of Mexico. An upper level disturbance moved across the central Appalachians early in the day, pushing a line of showers with heavy rain across the forecast region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A large upper level low pressure system passed east across the northern Great Plains, drawing deep moisture along the Appalachian Chain from the Gulf of Mexico. An upper level disturbance moved across the central Appalachians early in the day, pushing a line of showers with heavy rain across the forecast region. While a break in rainfall developed across the mountains and foothills behind the line of convection, the line stalled east of Danville and Lynchburg, where prolonged periods of heavy rain fell throughout the afternoon. A cold front entered the Mountain Empire and southeast West Virginia during mid-afternoon, triggering another round of heavy showers and isolated thunderstorms that quickly filled in ahead of the boundary. For the entire event, one to three inch rainfall amounts were common across the entire forecast region.

In addition to some reports of flash flooding, river flooding was also observed from Halifax through Buckingham Counties. The Roanoke River at Randolph was among those most affected, with the river rising to the moderate flood stage of 24.9 feet.

Below are locations which received at least three inches of rainfall for the event and their total rainfall amounts.

North Carolina|...Caswell County...| 4.42 Yanceyville 4 SE COOP

...Watauga County...| 4.19 Sandy Flats IFLOWS| 4.18 2 NE blowing Rock CCR| 3.92 1 WSW Foscoe CCR| 3.75 Blackburn Knob IFLOWS| 3.70 Boone 1 SE COOP| 3.60 Howards Knob IFLOWS| 3.47 Boone| 3.47 Foscoe IFLOWS| 3.20 Parkway School IFLOWS| 3.11 Triplett

Virginia|...Appomattox County...| 3.53 Appomattox COOP

...Buckingham County...| 3.84 Buckingham COOP

...Campbell County...| 3.68 3 E Brookneal CCR| 3.44 Brookneal COOP| 3.24 1 WSW Lynchburg CCR| 3.20 Lynchburg Airport| 3.12 Concord

...Charlotte County...| 5.68 4 SE Saxe CCR| 4.98 Charlotte Courthouse COOP

...Floyd County...| 3.03 6 S Copper Hill CCR

...Halifax County...| 4.43 Randolph| 3.74 South Boston COOP

...Tazewell County...| 3.25 Springville IFLOWS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 15, 11:33 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, May 15, 11:33 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1233 PM EDT THU MAY 15 2014

.SYNOPSIS...
A SLOW MOVING FRONT ENTERS THE AREA TODAY WITH HEAVY RAIN
EXPECTED. THE FRONT WILL EXIT EAST OF THE PIEDMONT LATE TONIGHT.
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL KEEP US COOL INTO THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1220 PM EDT THURSDAY...

RADAR TRENDS INDICATE THE LINE OF SHOWERS/ISOLATED THUNDERSTORMS
STRENGTHENING AS IT MOVES INTO A MORE UNSTABLE ATMOSPHERE EAST OF
THE BLUE RIDGE...WITH LIGHTNING STARTING TO INCREASE WITHIN THE
CONVECTION. LATEST MESO ANALYSIS SHOWS CAPE INCREASING ACROSS THE
COASTAL PLAIN INTO THE EASTERN PORTION OF OUR FORECAST AREA...AND
CONCERNED THAT A FEW CELLS DEVELOPING ALONG THE LINE WILL BECOME
CAPABLE OF PRODUCING LOCALLY STRONG TO DAMAGING WINDS. AS
SUCH...HAVE ISSUED A SEVERE THUNDERSTORM WATCH FOR OUR COUNTIES
AND INDEPENDENT CITIES ALONG AND EAST OF A LINE FROM CASWELLCOUNTY
IN NORTH CAROLINA TO ROCKBRIDGE COUNTY IN VIRGINIA.

AS OF 1000 AM EDT THURSDAY...

LATEST TRENDS INDICATE THAT THE MAIN LINE OF SHOWERS IS ADVANCING
FASTER THAN MODELS EARLIER INDICATED. LEADING LINE OF THE MAIN
SHOWER ACTIVITY...CURRENTLY STRETCHING NORTH TO SOUTH FROM THE
ALLEGHANY HIGHLANDS THROUGH THE NORTH CAROLINA PIEDMONT...IS
PRODUCING RAINFALL AMOUNTS RANGING GENERALLY FROM 0.6 TO 0.8
INCHES...WITH LOCALLY HEAVIER AMOUNTS. COLD FRONT IS CURRENTLY
MAKING ITS WAY ACROSS EASTERN KENTUCKY.

THE BACK EDGE OF HEAVIER PRECIPITATION IS GETTING READY TO ENTER
THE MOUNTAIN EMPIRE AND THE NORTH CAROLINA MOUNTAINS. HOWEVER...
MODELS STILL CALLING FOR A WAVE TO DEVELOP ALONG FRONT TO BRING A
RENEWED ROUND OF HEAVY RAIN TO THE AREA FROM THE NEW RIVER
EASTWARD DURING EARLY/MID AFTERNOON. THE BAND OF DEVELOPING
CONVECTION OVER NORTHERN GEORGIA AND EXTREME WESTERN SOUTH
CAROLINA MAY BE ASSOCIATED WITH THIS WAVE. AT ANY RATE...HAVE
ADJUSTED RAINFALL AMOUNTS FOR THIS AFTERNOON AND EVENING BASED ON
CURRENT RADAR TRENDS AS WELL AS THE RAPID UPDATE FORECAST MODELS.
SEE NO NEED TO MAKE CHANGES TO THE COVERAGE OF THE FLASH FLOOD
WATCH. ALSO ADJUSTED TEMPERATURES FOR TODAY...BASICALLY INDICATING
THAT TODAYS HIGHS WILL BE THE TEMPERATURE AT THE TIME WHEN THE
MAIN BAND OF SHOWERS ENTERS A GIVEN LOCATION.

PREVIOUS DISCUSSION AT 4 AM...

EXPANDED FLASH FLOOD WATCH EAST TO COVER REST OF THE PIEDMONT...PER
LATEST MODEL TRENDS AND GUIDANCE FROM WPC...AS WELL AS COLLABORATING
WITH NEIGHBORING OFFICES.

WILL SEE RAINFALL INCREASE OVER THE MOUNTAINS BY DAWN. ALREADY
GETTING MODERATE TO HEAVY RAIN SHOWERS INTO THE NC MTNS AND
FOOTHILLS. ALREADY SEEING ONE HALF TO TWO THIRDS OF AN INCH OF RAIN
ACROSS PORTIONS OF WATAUGA AND WILKES.

WV LOOP AND PWATS INDICATED STRONG MOISTURE TRANSPORT FROM THE GULF
AHEAD OF THE UPPER TROUGH AND FRONT. THERE IS ANOTHER CONNECTION
FROM THE SOUTHEAST ATLANTIC COAST AS WELL.

THESE TWO PLUMES OF MOISTURE WILL ENHANCE RAINFALL OVER THE REGION
THRU THIS EVENING.

IT LOOKS MORE LIKE A FLASH FLOOD SCENARIO GIVEN SE TO SOUTH FLOW
INTO THE MOUNTAINS WITH TRAINING ELEMENTS OF CONVECTION. POTENTIAL
ALSO EXISTS FOR RIVER FLOODING LATER TONIGHT-FRIDAY GIVEN SLOW
NATURE.

WOULD NOT BE SURPRISED TO SEE 4-5" AMOUNTS OVER PORTIONS OF THE BLUE
RIDGE FROM BOONE TO FLOYD AND PERHAPS UP TOWARD APPLE ORCHARD MTN.

ANOTHER ISSUE TODAY WILL BE SVR THREAT. THE WIND ENERGY WILL BE
THERE AS WELL AS HIGHER HUMIDITY. LIMITING FACTOR IS LACK OF
HEATING. STILL HIGH-RES MODELS SHOWING POTENTIAL FOR DISCRETE CELLS
AHEAD OF MAIN LINE THIS AFTERNOON EAST OF THE BLUE RIDGE...THEN THE
LINE ITSELF COULD HAVE EMBEDDED HIGH WIND THREAT. THIS IN CONCERT
WITH SPC/S SLIGHT RISK THREAT.

FORECAST HIGHS TODAY WILL BE TRICKY TO SAY THE LEAST GIVEN ONSET OF
RAIN EARLY WHICH MAY KEEP TEMPS FROM RISING MUCH IN THE WEST. LACK
OF SUNSHINE IN THE EAST BEFORE THE RAIN MAY ALLOW TEMPS TO RISE 10
DEGREES FROM THE UPPER 60S EARLY THIS MORNING TO NEAR 80.
MEANWHILE...THINK THE MOUNTAINS OF NC INTO SE WV WILL ONLY STAY
STEADY OR FALL ONCE THE RAIN MOVES IN. BLF CURRENTLY 68...SO HIGH
MAY ACTUALLY OCCUR AT DAYBREAK.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
AS OF 230 AM EDT THURSDAY...

AXIS OF VERY HEAVY RAIN INCLUDING EMBEDDED CONVECTION WILL PUSH EAST
ACROSS MUCH OF THE REGION THIS EVENING BEFORE EXITING THE
PIEDMONT BY EARLY FRIDAY. WITH THE 85H BOUNDARY SLOW TO EXIT
THE MOUNTAINS AND ANOTHER WEAK WAVE RIDING UP THE FRONT...EXPECT THE
BAND TO STALL FOR A BIT AND TRAIN UP ALONG THE BLUE RIDGE FROM SOUTH
TO NORTH ESPCLY DURING THE EARLY EVENING AS WEAK IMPULSES SHEAR
THROUGH THE PLUME OF VERY HIGH PWATS ALONG/EAST OF THE MOUNTAINS.
THIS SHOULD BE THE PERIOD OF HEAVIEST RAIN WITH ADDED AMOUNTS OF 1-
2+ INCHES WEST OF THE BLUE RIDGE ROUGHLY BEFORE MIDNIGHT...AND OUT
EAST MIDNIGHT THROUGH DAWN FRIDAY PENDING HOW FAST THE BAND
SHIFTS EAST LATE AT NIGHT UNDER THE PARALLEL UPPER FLOW. LATEST
GUIDANCE IS A BIT FASTER NOW IN SLIDING THE BAND EAST ONCE THE
SURFACE WAVE DEVELOPS TO THE SOUTH AND HEADS NE SO SPED UP MOVEMENT
OF THE HEAVY RAIN AFTER MIDNIGHT AND REDUCED TOTALS A BIT ACROSS THE
WEST LATE. HOWEVER LOCALLY HIGHER TOTALS ALSO LIKELY AS EARLY SE
UPSLOPE INTERACTS WITH THE STRONG LIFT ALONG THE SOUTHERN BLUE RIDGE
BEFORE THE FLOW VEERS OVERNIGHT. INCREASING 85H JET ALONG WITH
STRONG SHEAR COULD ALSO SUPPORT SOME EMBEDDED SEVERE POTENTIAL
ESPCLY DURING THU EVENING BUT IFFY LIKELY GIVEN SUCH A DEFINED AXIS
OF HEAVY RAINFALL AND LACK OF DEEP INSTABILITY AFTER THE LEADING
EDGE PUSHES ACROSS. THUS CONTINUED WITH CAT POPS THIS EVENING WITH A
FASTER EASTWARD SHIFT DURING THE OVERNIGHT WITH MOST HIGH POPS
CONFINED EAST OF THE BLUE RIDGE SHORTLY AFTER MIDNIGHT...AND
BASICALLY LOW CHANCES FAR EAST BY DAWN FRIDAY.

SURFACE FRONT FINALLY SHIFTS TO THE EAST FRIDAY AS WEAK LOW PRESSURE
HEADS TOWARD DELMARVA BY AFTERNOON. HOWEVER THE UPPER COLD POOL LAGS
BACK WITH THE COMBO OF SW FLOW ALOFT AND COOLING LIKELY ALLOWING FOR
A FEW ADDED -SHRA BANDS TO DEVELOP MAINLY WEST FRIDAY INTO FRIDAY
EVENING WITH WEAK DOWNSLOPE DRYING IN THE EAST. YET ANOTHER
SHORTWAVE WILL ROTATE UNDER THE 5H TROUGH BY SATURDAY WITH PERHAPS
ANOTHER UPSLOPE AIDED ROUND OF MOUNTAIN SHOWERS POSSIBLE INTO SAT
NIGHT SO KEPT IN LOW CHANCE POPS WEST.

OTRW THE PASSING FRONT TO START THE ONSET OF COOL ADVECTION LATER
TONIGHT WITH THE BRUNT OF THE 85H COOLING TAKING PLACE EARLY IN THE
WEEKEND. THIS LIKELY TO KEEP MOUNTAIN HIGHS IN THE 60S BOTH FRIDAY
AND SATURDAY WITH LOWS IN THE 40S AND PERHAPS SOME 30S DEEPER
VALLEYS LATE FRIDAY NIGHT AS SURFACE HIGH PRESSURE SETTLES
OVER THE WEST. EASTERN SECTIONS SHOULD BE ABLE TO SCRAPE IN THE
LOW/MID 70S FOR HIGHS BUT PERHAPS ONLY THAT WARM IN THE PIEDMONT BY
SATURDAY AFTERNOON.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 1205 PM EDT WEDNESDAY...

CENTER OF THE STRONG UPPER TROUGH FOR MID/LATE MAY WILL PASS ACROSS
THE REGION SUNDAY AND THEN BEGIN TO SLOWLY LIFT OUT TO THE NE INTO
EARLY AND MID WEEK. THIS WILL RESULT IN AN EXTENDED PERIOD OF BELOW
NORMAL TEMPS THROUGH MUCH OF THE PERIOD...WITH CHILLY OVERNIGHT LOWS
ESPCLY IN THE MOUNTAIN VALLEYS EARLY NEXT WEEK WHEN SURFACE HIGH
PRESSURE SHOULD BE OVERHEAD. WITH THE COLD POOL ACROSS THE REGION
SUNDAY...MAY BE ENOUGH RESIDUAL MOISTURE TO HELP POP ISOLATED
AFTERNOON -SHRA MAINLY OVER THE NW SO KEPT IN A LOW POP THERE. OTRW
MODELS SHOW A PROLONGED PERIOD OF NW FLOW ALOFT ON THE BACK OF THE
DEPARTING 5H TROUGH WHILE UNDERCUTTING WITH WEAK HIGH PRESSURE IN
THE WAKE OF THIS SYSTEM. THIS SUPPORTS DRIER LOW LEVELS MONDAY INTO
TUESDAY WITH ANY IMPULSES ALOFT ONLY RESULTING IN AFTERNOON CU AND
ISOLATED -SHRA AT BEST. WARM ADVECTION PATTERN STARTS TO SHIFT EAST
BY MID WEEK WITH MODELS SHOWING A MORE DISTINCT WAVE SLIDING SE IN
ADVANCE OF A WARM FRONT ACROSS THE MIDWEST. EARLIER EC MOST
AGGRESSIVE WITH THIS FEATURE WITH POSSIBLE MCS BUT WAY TOO EARLY TO
TIME THIS ESPCLY GIVEN GUIDANCE DIFFERENCES. THUS INCLUDING A BIT
HIGHER POP ON DAY7 FOR NOW.

OTRW MAINLY PC WITH COMFORTABLE HIGHS IN THE 60S TO LOW 70S EARLY
ON...REBOUNDING TO MOSTLY 70S BY WED. LOWS MOSTLY IN THE 40S WITH
PERHAPS COLD ENOUGH 30S FOR SOME PATCHY DEEP VALLEY FROST
SUNDAY/MONDAY MORNINGS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 740 AM EDT THURSDAY...

AVIATION FORECAST TO FOLLOW LATEST RAP AND NEAR TERM RADAR/SAT
TRENDS. WILL SEE A PERIOD OF MODERATE TO HEAVY RAIN OVER BCB AT
12Z...ENDING BY 13Z. STILL THINKING THE CIGS/VSBYS WILL STAY MVFR
OR LOWER TODAY WITH PERIODS OF MODERATE TO HEAVY SHOWERS WITH
EMBEDDED TSRA. MODELS FAVOR SLOW DOWN BUT LATEST TRENDS THIS
MORNING PER RADAR/SAT INDICATE THAT BLF COULD DRY OUT FASTER. WILL
HANG ONTO THE PREVIOUS FORECAST FROM 06Z BUT SPEED THINGS UP ABOUT
1-2 HRS. OVERNIGHT...THE EAST WILL STAY WITH SHOWERS WHILE WEST
WINDS DRY THINGS ACROSS THE WEST...ALTHOUGH LOW LVL MOISTURE WILL
LINGER INTO THE END OF THE TAF PERIOD.

STILL LOOKS LIKE POOR AVIATION CONDITIONS THRU MUCH OF THE TAF
PERIOD...WITH STRONG/SVR CONVECTION ALSO POSSIBLE ESPECIALLY EAST
OF THE MOUNTAINS THIS AFTERNOON.

EXTENDED AVIATION DISCUSSION...
EXPECT CONDITIONS TO IMPROVE AT ROA/LYH/DAN BY 12Z FRIDAY TO
VFR...AND THE MOUNTAINS SHOULD START TO SCOUR OUT DURING THE DAY
FRIDAY...BUT WITH UPPER LOW MOVING IN SOME SCT SHOWERS AND MVFR
CIGS POSSIBLE.

THIS LARGE UPPER LOW PRESSURE AREA WILL BECOME ANCHORED ACROSS
THE GREAT LAKES REGION THROUGH THE WEEKEND AND POSSIBLY INTO EARLY
NEXT WEEK. THIS WILL KEEP AN UNSTABLE/UNSETTLED WEATHER PATTERN IN
PLACE WITH BKN MVFR CIGS REMAINING POSSIBLE AT TIMES ALONG WITH
SCT -SHRA...ESPECIALLY ACROSS THE MOUNTAINS...IMPACTING
LWB/BLF/BCB THE MOST THROUGH THE WEEKEND.

&&

.HYDROLOGY...
AS OF 405 AM EDT THURSDAY...

FLASH FLOOD WATCH EXPANDED EAST TO COVER REST OF THE PIEDMONT.
STILL LOOKS LIKE 1-3 INCHES LIKELY FOR AREAL AVERAGE. AREAS ALONG
THE BLUE RIDGE ARE MORE THAN LIKELY GOING TO SEE ISOLATED AMOUNTS
OF 4-5" WITH RAINFALL RATES EXCEEDING 1.5" IN THUNDERSTORMS ALONG
WITH TRAINING OF ECHOES.

ALSO...GIVEN THIS AMOUNT OF RAINFALL...DO NOT BE SURPRISED TO SEE
A FEW MAIN STEM RIVER POINTS HEAD TOWARD MINOR FLOODING DEPENDING
ON HOW THE RAINFALL TOTALS PAN OUT AND WHICH BASINS GET THE MOST.

GEFS AND NAEFS RIVER ENSEMBLE FORECASTS STILL FAVORING THE
GREENBRIER TO GET HIT THE HARDEST POTENTIALLY GETTING TO MODERATE
FLOOD AT ALDERSON. MEANWHILE...THREAT OF MINOR FLOODING EXISTS
ALONG THE LOWER DAN AND ROANOKE RIVERS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ010>020-022>024-
     032>035-043>047-058-059.
NC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ001>006-018>020.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ042>045.

&&

SYNOPSIS...WP
NEAR TERM...NF/WP
SHORT TERM...JH
LONG TERM...JH
AVIATION...KK/RAB/WP
HYDROLOGY...WP
Hazardous weather outlook, May 15, 11:04 AM EST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1204 PM EDT THU MAY 15 2014

NCZ001>003-018>020-VAZ014>017-022-032-033-161615-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-
1204 PM EDT THU MAY 15 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO
THIS EVENING WITH THE PRIMARY THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ010>013-018>020-023-024-034-WVZ042>045-161615-
BLAND-GILES-WYTHE-PULASKI-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-
ROCKBRIDGE-BEDFORD-MERCER-SUMMERS-MONROE-GREENBRIER-
1204 PM EDT THU MAY 15 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO
THIS EVENING WITH THE PRIMARY THREAT BEING DAMAGING WINDS
ESPECIALLY IN AREAS CLOSER TO THE BLUE RIDGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004-005-VAZ043-161615-
STOKES-ROCKINGHAM-HENRY-
1204 PM EDT THU MAY 15 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO
TONIGHT WITH THE PRIMARY THREATS BEING DAMAGING WINDS AND LARGE
HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-161615-
TAZEWELL-SMYTH-
1204 PM EDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS WILL RESULT IN PERIODS OF HEAVY
RAINFALL INTO THIS EVENING WHICH MAY RESULT IN LOCALIZED FLOODING.
ISOLATED DAMAGING WINDS WILL ALSO BE POSSIBLE WITH ANY OF THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ006-VAZ044>047-058-059-161615-
CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
1204 PM EDT THU MAY 15 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 157 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THIS EVENING
WITH THE PRIMARY THREATS BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ035-161615-
AMHERST-
1204 PM EDT THU MAY 15 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 157 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THIS EVENING
WITH THE PRIMARY THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 15, 11:29 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1229 PM EDT THU MAY 15 2014

NCZ006-VAZ034-035-044-045-058-151700-
CASWELL NC-AMHERST VA-BEDFORD VA-HALIFAX VA-CAMPBELL VA-
PITTSYLVANIA VA-
1229 PM EDT THU MAY 15 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTH CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA...
  EAST CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  WESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  CENTRAL CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  EASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 100 PM EDT

* AT 1229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
  EVINGTON TO NEAR MEBANE...MOVING TO THE NORTHEAST AT 35 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  LYNCHBURG CITY...
  EVINGTON...
  FOREST...
  PROSPECT HILL...
  AND INGRAM.

THIS INCLUDES LIBERTY UNIVERSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3732 7937 3760 7907 3654 7909 3654 7914
      3625 7915 3624 7933
TIME...MOT...LOC 1627Z 202DEG 31KT 3728 7935 3612 7931

DS
Special weather statement, May 15, 11:57 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1257 PM EDT THU MAY 15 2014

VAZ024-035-045-151730-
AMHERST VA-CAMPBELL VA-ROCKBRIDGE VA-
1257 PM EDT THU MAY 15 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  AMHERST COUNTY IN CENTRAL VIRGINIA...
  CENTRAL CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  NORTHEASTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 130 PM EDT

* AT 1256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
  FAIRFIELD TO NEAR HODGES...MOVING TO THE NORTHEAST AT 40 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  LYNCHBURG CITY...
  AMHERST...
  FORKS OF BUFFALO...
  CLIFFORD...
  AND RUSTBURG.

THIS INCLUDES LIBERTY UNIVERSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3789 7916 3786 7914 3781 7917 3778 7907
      3772 7906 3769 7900 3746 7899 3743 7902
      3736 7898 3707 7920 3712 7922 3710 7923
      3740 7924 3745 7926 3747 7919 3751 7923
      3750 7926 3797 7928
TIME...MOT...LOC 1655Z 205DEG 33KT 3790 7925 3708 7920

DS
Special weather statement, May 15, 11:58 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1258 PM EDT THU MAY 15 2014

VAZ044-045-058-151730-
HALIFAX VA-CAMPBELL VA-PITTSYLVANIA VA-
1258 PM EDT THU MAY 15 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTH CENTRAL CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 130 PM EDT

* AT 1258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
  HODGES TO NEAR PROSPECT HILL...MOVING TO THE NORTH AT 55 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  TURBEVILLE...
  INGRAM...
  MT AIRY...
  ALTON...
  AND HODGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3708 7922 3735 7898 3735 7897 3654 7897
      3654 7916 3655 7917
TIME...MOT...LOC 1655Z 194DEG 48KT 3708 7921 3627 7915

DS
Special weather statement, May 15, 12:29 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
129 PM EDT THU MAY 15 2014

VAZ035-045-046-151800-
APPOMATTOX VA-AMHERST VA-CAMPBELL VA-
129 PM EDT THU MAY 15 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
  EASTERN AMHERST COUNTY IN CENTRAL VIRGINIA...
  NORTH CENTRAL CAMPBELL COUNTY IN CENTRAL VIRGINIA...

* UNTIL 200 PM EDT

* AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LOWESVILLE TO
  NEAR RUSTBURG...MOVING TO THE NORTHEAST AT 30 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  CLIFFORD...
  AMHERST...
  STONEWALL...
  RIVERVILLE...
  AND NEW GLASGOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3772 7906 3770 7903 3771 7902 3769 7898
      3755 7890 3754 7886 3749 7886 3724 7909
      3776 7910 3778 7908 3778 7907
TIME...MOT...LOC 1727Z 214DEG 26KT 3777 7908 3729 7907

DS
Special weather statement, May 15, 12:30 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT THU MAY 15 2014

VAZ045>047-058-059-151800-
APPOMATTOX VA-BUCKINGHAM VA-HALIFAX VA-CAMPBELL VA-CHARLOTTE VA-
130 PM EDT THU MAY 15 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
  WEST CENTRAL BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...
  CENTRAL HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  WESTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 200 PM EDT

* AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SPRING MILLS
  TO NEAR VIRGILINA...MOVING TO THE NORTHEAST AT 45 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  CONCORD...
  SOUTH BOSTON...
  APPOMATTOX...
  BENT CREEK...
  AND HALIFAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3654 7887 3654 7895 3728 7905 3754 7885
      3754 7883 3764 7877 3682 7862
TIME...MOT...LOC 1727Z 206DEG 40KT 3726 7901 3651 7887

DS
Special weather statement, May 15, 12:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT THU MAY 15 2014

VAZ046-047-058-059-151830-
APPOMATTOX VA-BUCKINGHAM VA-HALIFAX VA-CHARLOTTE VA-
158 PM EDT THU MAY 15 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
  WESTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...
  NORTHEASTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 230 PM EDT

* AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR NEW GLASGOW
  TO NEAR MT LAUREL...MOVING TO THE NORTH AT 60 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  BENT CREEK...
  APPOMATTOX...
  CHARLOTTE COURT HOUSE...
  PHENIX...
  AND RED HOUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3708 7846 3672 7879 3716 7885 3721 7883
      3721 7885 3753 7889 3754 7883 3764 7881
      3763 7872 3770 7869 3768 7865 3773 7864
      3776 7858 3733 7850 3736 7858 3740 7859
      3735 7859 3720 7869 3714 7859 3715 7855
TIME...MOT...LOC 1756Z 199DEG 54KT 3763 7888 3685 7876

DS

The radar

The Roanoke radar (KFCX), 128 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Amherst

When
May 15, 1:00 PM EST to 3:00 PM EST
Where
Amherst County, 2.51 mi WSW of Lowesville to 2.32 mi W of Lowesville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.712, -79.115

Several inches of water was observed flowing over Gidsville Road.

Flood, Buckingham

When
May 15, 3:50 PM EST to 6:50 PM EST
Where
Buckingham County, 2.2 mi E of Sheppards to 0.54 mi SSE of Curdsville
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.380, -78.440

Standing water was observed over Stage Coach Road that caused the road to be closed east of Route 15.

Flash Flood, Carroll

When
May 15, 6:30 PM EST to 8:30 PM EST
Where
Carroll County, 1.08 mi SW of Hillsville to 1.1 mi SW of Hillsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.757, -80.741

Six to eight inches of water was observed flowing over West Stuart Drive near the VFW.

Thunderstorm Wind, Halifax

When
May 15, 6:47 PM EST
Where
Halifax County, 1.77 mi ESE of Omega
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
36.657, -78.772

A few trees and power lines were blown down near the intersection of Buckshoal Road and Hudson Road. A large uprooted tree fell on a vehicle, trapping a person inside.

Flash Flood, Halifax

When
May 15, 7:30 PM EST to 9:30 PM EST
Where
Halifax County, 1.94 mi WNW of Wolf Trap to 1.96 mi WNW of Wolf Trap
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.732, -78.852

U.S. Highway 360 was closed near Daniels Creek Trail as six to eight inches of water was observed flowing over the bridge at this location.

Flash Flood, Halifax

When
May 15, 7:30 PM EST to 10:00 PM EST
Where
Halifax County, 0.38 mi NNW of Halifax to 0.19 mi WNW of Piney Grove
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.775, -78.922

Several inches of water was observed flowing over U.S. Highway 360 near Bethel Road. Six inches of water were also observed flowing over Terry Bridge Road.

Flash Flood, Halifax

When
May 15, 7:40 PM EST to 9:40 PM EST
Where
Halifax County, 0.56 mi WSW of South Boston to 0.55 mi WSW of South Boston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.696, -78.909

Summit drive was flooded at Poplar Creek in South Boston.

Flood, Danville (C)

When
May 15, 7:51 PM EST to 9:00 PM EST
Where
Danville (C) County, 0.95 mi SSE of Danville to 1.01 mi SE of Danville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.567, -79.413

Minor street flooding was observed on Kemper Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509691, 509697, 509692, 509689, 509693, 509694, 509695, 509702.